Spike in Poison Control Calls Linked to Weight Loss Drug Overdoses Raises Concerns

SafeWise experts have years of firsthand experience testing the products we recommend. Learn how we test and review

Bell
Need to Know from SafeWise

Semaglutide overdose cases surge: From January to November this year, poison control centers in the US saw almost 3,000 calls related to semaglutide (Ozempic, Wegovy), an injected medication used for diabetes and weight loss. Overdose cases, often due to dosing errors, have led to severe symptoms and hospitalizations.

Man preparing Semaglutide Ozempic injection. Close up on the hands and drug.

Image: imyskin, iStock

Semaglutide, marketed as Ozempic for diabetes management and Wegovy for weight loss, has seen a dramatic increase in misuse cases over the past year. Poison control centers have reported cases where patients have required hospitalization due to severe symptoms such as nausea, vomiting, and stomach pain. However, most have recovered after receiving intravenous fluids and anti-nausea medications.

From January through November, America's Poison Centers received nearly 3,000 calls related to semaglutide, marking an astonishing 15-fold increase since 2019. In 94% of these cases, semaglutide was the sole substance reported. According to Dr. Kait Brown, Clinical Managing Director of the association, many of these calls were attributed to dosing errors.

"Oftentimes, it's a person who maybe accidentally took a double dose or took the wrong dose," Brown explained to CNN.

Side effects and compounding complications

Semaglutide, approved by the FDA in 2017, is known for causing stomach and bowel side effects, including nausea, vomiting, and constipation, especially when patients initially start the medication. However, the recent spike in misuse is partially linked to compounded versions of semaglutide, which may require different dosing and have not undergone the rigorous testing and approval process of the patented drug.

The rise in popularity of compounded versions, fueled by their lower out-of-pocket costs, has raised safety concerns. The FDA issued warnings against the use of compounded semaglutide in June, as adverse events were reported. Poison control centers struggle to differentiate between calls involving the patented drug and compounded versions, but some state poison center directors suspect the latter is responsible for many of these cases.

There have been reports of cases where individuals accidentally ingested up to 10 times the standard dose. Dosing errors are more common with compounded versions, as they are often provided in multidose glass vials, requiring patients to draw their doses into syringes.

The lack of safeguards present in the name-brand drugs, which come in pre-filled pens that make dosing errors less likely, has contributed to the problem.

Symptoms of a semaglutide overdose

The symptoms of a semaglutide overdose can be severe and may include:

  • Nausea
  • Vomiting
  • Low blood sugar
  • Lightheadedness
  • Shaking
  • Sweating
  • Irritability
  • Confusion
  • Seizures
  • Passing out

There is no specific antidote for a semaglutide overdose, and the drug has a long half-life, meaning it takes time for the body to eliminate it. Hospitals can only provide supportive care with intravenous fluids and anti-nausea medications.

What to do if you suspect an overdose

Call your local poison control center or the national hotline at 800-222-1222. Seek immediate medical attention if severe symptoms develop.

Novo Nordisk, the manufacturer of Ozempic and Wegovy, has stated that patient safety is its top priority and is taking steps to ensure the responsible use of semaglutide medicines.

The recent surge in semaglutide-related poison control calls underscores the potential dangers associated with medication misuse and the importance of following prescribed dosages carefully.

More news on SafeWise

Disclaimer: This article was assisted by automation technology. All content therein has been augmented, thoroughly edited, and fact-checked by our in-house editorial staff of human safety experts.

 

Rebecca Edwards
Written by
Rebecca Edwards
Rebecca is the lead safety reporter and in-house expert for SafeWise.com. She has been a journalist and blogger for over 25 years, with a focus on home and community safety for the past decade. Rebecca spends dozens of hours every month poring over crime and safety reports and spotting trends. Her expertise is sought after by publications, broadcast journalists, non-profit organizations, podcasts, and more. You can find her expert advice and analysis in places like NPR, TechCrunch, The Washington Post, The Chicago Tribune, The Miami Herald, HGTV, MSN, Reader's Digest, Real Simple, and an ever-growing library of podcast, radio and TV clips in the US and abroad.

Recent Articles

medical alert products on an illustrated background
Best Medical Alert Systems
See which medical alert system is the best to keep you and your loved one...
Man and woman couple wife husband set up surveillance security camera
Best Apartment Security Systems
These renter-friendly apartment security systems help keep you safe and require less commitment than your...
woman adjusting thermostat in bright home
Best Home Security Systems
After thousands of hours of tests and research, we picked Vivint and SimpliSafe as the...
photo of Canadian house
The Best Home Security Systems in Canada
Find the best home alarm system to protect your house. We looked at price, features,...